Osteoporosis drugs increase bone necrosis risk

A popular class of osteoporosis drugs, bisphosphonates nearly triples the risk of developing bone necrosis, a condition that can lead to disfigurement and incapacitating pain, revealed by researchers in a study. The research conducted by reasearchers at the University of British Columbia and Vancouver Coastal Health Research Institute, Canada.

The report is published online by the Journal of Rheumatology, the findings follow a recent U.S. Food and Drug Administration alert about bisphosphonates that highlighted the possibility of severe and sometimes incapacitating bone, joint and/or muscle pain in patients taking the drugs.

The research is the largest study of bone necrosis and bisphosphonates, a class of drugs used by millions of women worldwide to help prevent bone fractures due to osteoporosis. It is the first study to explore the link between bone necrosis and specific brands of bisphosphonates, such as Actonel, Didrocal and Fosamax. Researchers found that all three brands had similar outcomes.

Bone necrosis, a relatively rare disease diagnosed in approximately 1 in 20,000 people per year, leads to permanent loss of blood supply to the bones. Without adequate blood supply, the bone tissue dies and causes the bone to collapse. The disease primarily affects shoulders, knees and hips at the joints, causing severe pain and immobility.

“The message for women taking these medications is to pay attention to your pain,” said principal investigator Dr. Mahyar Etminan of the Centre for Clinical Epidemiology and Evaluation at UBC and VCHRI. “Given the widespread use of these drugs, it is important that women and their doctors know the risks that come with taking them.”

Source: University of British Columbia, Canada



Leave a Comment

Do NOT follow this link or you will be banned from the site!